Texas, 2013Damaging Wind and Lightning Strikes in Texas, July 26, 2013
July 26, 2013 · NWS EWX · 5 events in 2 counties and zones
A weak cold front moved into a very warm airmass and caused isolated thunderstorms. One of these storms produced strong wind gusts in Travis County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved into a very warm airmass and caused isolated thunderstorms. One of these storms produced strong wind gusts in Travis County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 26, 10:33 PM CST, 25 minutes earlier.
Area forecast discussion, Jul 26, 10:33 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1133 PM CDT FRI JUL 26 2013
.AVIATION...
A WEAK COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT INTO SATURDAY
WITH A LINE OF SHRA/TSRA ALONG IT. HAVE TEMPO MENTIONS AT THE TAF
SITES FOR OVERNIGHT. EXPECT SHRA/TSRA TO BE SOUTH OF ALL TAF SITES
ON SATURDAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL...EXCEPT
LOCALLY MVFR IN SHRA/TSRA. SELY WINDS 5 TO 10 KTS WILL PREVAIL
AHEAD OF FRONT SWITCHING TO NLY TO NELY BEHIND FRONT. DOWNDRAFT
WIND GUSTS UP TO 30 KTS ARE POSSIBLE NEAR SHRA/TSRA.
&&
.PREV DISCUSSION... /ISSUED 1126 PM CDT FRI JUL 26 2013/
UPDATE...
UPDATED THE POPS...WX...AND QPF TO REFLECT THE LATE EVENING RADAR
TRENDS.
PREV DISCUSSION... /ISSUED 854 PM CDT FRI JUL 26 2013/
UPDATE...
EVENING UPDATE IS AN ATTEMPT TO FOLLOW FINE RESOLUTION MODEL
TRENDS FOR LOCALLY HIGHER CHANCES FOR RAIN. THE CONSENSUS OF THESE
SOLUTIONS...ALONG WITH RADAR TRENDS...SUGGEST THAT LOW LEVEL
INFLOW AND MOISTURE WILL ENHANCE CONVECTION OVER THE EDWARDS
PLATEAU AND CENTRAL TEXAS LATE THIS EVENING...WITH BEST CHANCES
LATE TONIGHT GENERALLY N OF I-10 AND E OF I-35. A FEW MODELS
DEPICTED HIGHER POTENTIAL AROUND SAN ANTONIO...BUT SURFACE WINDS
AND RADAR TRENDS SUGGEST WEAKER AND DRIER SURFACE TO 850 HPA
INFLOW. THUS CHANGES TO THE EVENING PACKAGE INCLUDE ADJUSTMENTS TO
SURFACE WINDS...SKY CONDITION...POPS...AND WX THROUGH 12Z
SATURDAY.
PREV DISCUSSION... /ISSUED 555 PM CDT FRI JUL 26 2013/
AVIATION...
A WEAK COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT BRINGING ISOLD
SHRA/TSRA ALONG IT. HAVE TEMPO MENTIONS AT THE TAF SITES FOR LATER
THIS EVENING INTO EARLY OVERNIGHT. OTHERWISE...VFR CONDITIONS WILL
PREVAIL...EXCEPT LOCALLY MVFR IN SHRA/TSRA. SELY WINDS 5 TO 10 KTS
WILL PREVAIL AHEAD OF FRONT SWITCHING TO NLY TO NELY BEHIND FRONT.
DOWNDRAFT WIND GUSTS UP TO 40 KTS ARE POSSIBLE NEAR SHRA/TSRA.
PREV DISCUSSION... /ISSUED 301 PM CDT FRI JUL 26 2013/
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
THIS AFTERNOON A SFC LOW WAS LOCATED ALONG THE RED RIVER WITH THE
ATTENDANT COLD FRONT LOCATED NEAR A WICHITA FALLS...ABILENE...HOBBS
NEW MEXICO LINE MOVING SOUTHWARD. THE COLD FRONT WILL FILTER INTO
THE HILL COUNTRY AFTER MIDNIGHT AND WILL BE LOCATED NEAR HIGHWAY
90 SATURDAY MORNING. WE WILL CONTINUE WITH THE SLIGHT CHANCE POPS
FOR TONIGHT. THIS IS TO ACCOUNT FOR ANY CONVECTION THAT FORMS ON
THE BOUNDARY NORTH AND NORTHWEST OF OUR CWFA THIS AFTERNOON AND
EVENING MOVING SOUTHWARD. THE WEAK COLD FRONT AND RESIDUAL OUTFLOW
BOUNDARIES WILL BE THE FOCUS FOR CONVECTIVE INITIATION SATURDAY
AFTERNOON. CONVECTION THAT FIRES ON THESE BOUNDARIES WILL MOVE AND
PROPAGATE SOUTHWARD. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL
END ACROSS THE SOUTHERN HALF OF OUR CWFA SATURDAY EVENING WITH THE
LOSS OF DAYTIME HEATING AND THE SOUTHWARD PROPAGATION OF THE
CONVECTION. LOWS WILL BE A COUPLE OF DEGREES COOLER SATURDAY NIGHT
COMPARED TO TONIGHT AS SLIGHTLY LOWER SFC DEWPOINTS BEHIND THE
FRONT BRIEFLY OVERSPREAD THE REGION. HIGHS ON SATURDAY WILL STILL
BE IN THE MID TO UPPER 90S...IN SPITE OF THE WEAK FRONT AND CLOUDS
ASSOCIATED WITH THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
LONG TERM (SUNDAY THROUGH FRIDAY)...
THE WEAK FRONT WILL HAVE WASHED OUT BY SUNDAY WITH SOUTHERLY LOW
LEVEL FLOW RETURNING TO SOUTH CENTRAL TEXAS. WITH THE EASTWARD
PASSAGE OF THE MID LEVEL SHORT WAVE...THE SUB-TROPICAL RIDGE
ALOFT WILL ONCE AGAIN STRENGTHEN ACROSS SOUTH CENTRAL TEXAS ON
SUNDAY. THE RIDGING PATTERN ALOFT PERSIST THROUGH FRIDAY OF NEXT
WEEK. THIS SYNOPTIC SCALE PATTERN PUTS AN END TO OUR RAIN CHANCES
WHILE KEEPING AFTERNOON HIGHS IN THE UPPER 90S AND AROUND
100...WITH MID 90S ACROSS THE HILL COUNTRY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 77 98 75 101 77 / 40 10 10 - -
AUSTIN BERGSTROM INTL AIRPORT 75 97 73 100 76 / 40 10 10 - -
NEW BRAUNFELS MUNI AIRPORT 74 97 72 99 75 / 40 20 10 - -
BURNET MUNI AIRPORT 73 94 74 98 75 / 30 10 10 - -
DEL RIO INTL AIRPORT 79 98 75 99 79 / 30 20 10 - -
GEORGETOWN MUNI AIRPORT 74 95 74 98 75 / 40 10 10 - -
HONDO MUNI AIRPORT 76 98 74 100 76 / 30 20 10 - -
SAN MARCOS MUNI AIRPORT 75 97 74 99 76 / 40 20 10 - -
LA GRANGE - FAYETTE REGIONAL 78 99 75 100 78 / 50 20 10 - -
SAN ANTONIO INTL AIRPORT 77 97 76 100 79 / 20 20 10 - -
STINSON MUNI AIRPORT 76 98 75 100 77 / 20 20 10 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...18
Hazardous weather outlook, Jul 26, 9:56 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT FRI JUL 26 2013
TXZ171>173-183>194-202>209-217>225-228-271030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1056 PM CDT FRI JUL 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED TONIGHT. THE
MAIN THREAT WILL BE WIND GUSTS UP TO 40 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED THUNDERSTORMS CAN BE EXPECTED SATURDAY. THE MAIN THREAT
WILL BE WIND GUSTS TO 50 MPH ALONG AND SOUTH OF HIGHWAY 90.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 26, 10:01 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1101 PM CDT FRI JUL 26 2013
TXZ184-270430-
EDWARDS-
1101 PM CDT FRI JUL 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 1130
PM CDT...
AT 1058 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTH OF ROCKSPRINGS...MOVING SOUTH AT 10
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ROCKSPRINGS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3002 10012 3001 10025 3013 10023 3013 10014
TIME...MOT...LOC 0401Z 000DEG 8KT 3008 10018
Special weather statement, Jul 26, 10:17 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1117 PM CDT FRI JUL 26 2013
TXZ173-192>194-270515-
BASTROP-LEE-TRAVIS-WILLIAMSON-
1117 PM CDT FRI JUL 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BASTROP...SOUTHERN
WILLIAMSON...TRAVIS AND NORTHWESTERN LEE COUNTIES UNTIL 1215 AM
CDT...
AT 1114 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAGO VISTA TO
PFLUGERVILLE TO THORNDALE...AND MOVING SOUTHEAST AT 20 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
PFLUGERVILLE...
AUSTIN...
ELGIN...
AUSTIN BERGSTROM INT AP...
TANGLEWOOD FOREST...
LAKEWAY...
COUPLAND...
MANSFIELD DAM...
BEE CAVE...
MANOR...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3047 9715 3053 9703 3049 9700 3019 9737
3015 9788 3049 9809 3071 9725
TIME...MOT...LOC 0416Z 343DEG 13KT 3041 9801 3046 9757
3062 9722Lightning, Travis
- When
- July 26, 10:58 PM CST
- Where
- Travis County, 3.55 mi SW of Mc Neil
- Property damage
- $130,000
- Reported by
- Broadcast Media
- Coordinates
- 30.415, -97.763
Austin news station reported a house fire was caused by lightning. The home was on Sierra Oaks in Northwest Hills.
Lightning, Travis
- When
- July 26, 11:00 PM CST
- Where
- Travis County, 0.37 mi NNE of Del Valle
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 30.225, -97.668
Austin news station reported that 2 homes were damaged by a fire that was started due to a lightning strike. The homes were located on Carson Creek Road near Highway 71 in Del Valle.
Thunderstorm Wind, Travis
- When
- July 26, 11:25 PM CST
- Where
- Travis County, 1.19 mi W of Del Valle
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.220, -97.690
A thunderstorm produced a measured wind gust of 51 kts at Austin Bergstrom International Airport.
Lightning, Travis
- When
- July 26, 11:45 PM CST
- Where
- Travis County, 1.09 mi SSE of North Oaks
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 30.366, -97.671
Austin news station reported a fire at the Hare Krishna Center was caused by lightning.
Lightning, Bastrop
- When
- July 26, 11:55 PM CST
- Where
- Bastrop County, Elgin
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.350, -97.370
A thunderstorm produced lightning that struck and disabled the 911 Center in Elgin.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, July 26 to 27, 2013$3.0 million · 77 kt wind · 26 events
- Flash Flooding and Damaging Wind in Utah, July 26 to 29, 2013$600,000 · 53 kt wind · 13 events
- Flash Flooding and Damaging Winds in Arizona, July 26, 2013$67,000 · 56 kt wind · 6 events
- Flash Flood in Arizona, July 26, 2013$50,000 · 1 event
- Hail in Wyoming, July 26, 20132 in hail · 33 events
- Tornado and Damaging Winds in Louisiana, July 26 to 27, 2013EF1 · 8 events
- Damaging Winds and Heavy Rain in Arizona, July 26, 2013$32,000 · 56 kt wind · 4 events
- Damaging Wind in Wisconsin, July 26, 2013$18,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in New Mexico, July 26 to 27, 2013$5,000 · 73 kt wind · 11 events
- Damaging Winds and Heavy Rain in Texas, July 26, 2013$12,000 · 56 kt wind · 4 events
- Damaging Winds and Lightning Strike in Arkansas, July 26, 2013$10,000 · 57 kt wind · 7 events
- Hail and Damaging Winds in Colorado, July 26, 20131 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471713, 471715, 470525, 471716, 470524.